My Online Wellness - Health Library

Monoamine Oxidase Inhibitors

MAO Inhibitors

Monoamine oxidase (MAO) inhibitors were the first antidepressant drugs invented. While they are quite effective, they can be dangerous if combined with the wrong foods, drugs, or supplements. The substance tyramine, found in some cheeses, beer, fermented soy products, and other foods, is particularly dangerous to combine with these medications. Stimulant drugs such as pseudoephedrine can also cause problems.

Antidepressants in this family include furazolidone (Furoxone), isocarboxazid (Marplan), phenelzine sulfate (Nardil), and tranylcypromine sulfate (Parnate) among others.

Dangerous Interaction

Because it contains the stimulant ephedrine, combining the herb ephedra with MAO inhibitors can rapidly produce a severe, dangerous interaction and must be avoided.1 In the US, it is illegal to sell products containing ephedra.

Scotch Broom
Dangerous Interaction

The herb scotch broom contains high levels of tyramine, so it should not be taken with MAO inhibitors.2

Probable Dangerous Interaction

Because it contains caffeine, green tea should not be combined with MAO inhibitors.

Possible Dangerous Interaction

According to one report, the combination of ginseng and the MAO inhibitor phenelzine caused worrisome symptoms.3 While this may have been due to caffeine contamination of the ginseng, we would recommend that you avoid ginseng–MAO inhibitor combinations at this time.

Possible Dangerous Interaction

Current thinking suggests that St. John's wort functions somewhat similarly to SSRI (selective serotonin-reuptake inhibitor) antidepressants. Since SSRIs should not be combined with MAO inhibitors, this herb probably should not be combined either.

Possible Dangerous Interactions

Based on one case report 4 and current thinking on how they work, SAMe (S-adenosylmethionine) and 5-HTP should not be combined with MAO inhibitors.

References[ + ]

1. Tatro D, ed. Drug interaction facts. St. Louis, MO: Facts and Comparisons, 1999: 1037.

2. Brinker F. Interactions of pharmaceutical and botanical medicines. J Naturopathic Med 1997;7:14-20.

3. Jones BD, Runikis AM. Interaction of ginseng with phenelzine. J Clin Psychopharmacol. 1987;7:201-202.

4. Iruela LM, Minguez L, Merino J, Monedero G. Toxic interaction of S-adenosylmethionine and clomipramine. Am J Psych 1993;150:522.

Last reviewed December 2015 by EBSCO CAM Review Board
Last Updated: 12/15/2015

EBSCO Information Services is fully accredited by URAC. URAC is an independent, nonprofit health care accrediting organization dedicated to promoting health care quality through accreditation, certification and commendation.

This content is reviewed regularly and is updated when new and relevant evidence is made available. This information is neither intended nor implied to be a substitute for professional medical advice. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with questions regarding a medical condition.

To send comments or feedback to our Editorial Team regarding the content please email us at healthlibrarysupport@ebscohost.com. Our Health Library Support team will respond to your email request within 2 business days.

Everyday Health

Diabetes Center

Like most people, you’re busy—trying to accomplish a lot in a small amount of time. But when you have diabetes, you have to keep track of your blood glucose levels, give yourself medication, eat right, and exercise. Visit our Diabetes Center to learn more about managing your Diabetes
...click here

Cold and Flu Center

Before you attempt to treat your condition, step back, consider your symptoms, and figure out if you have a cold, a flu, or both. ... click here